MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012454-20
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Failure to Deflate (4060)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a lesion in the ostial right coronary artery (rca) with heavy calcification.The 4.5 mm nc trek balloon dilatation catheter (bdc) was inflated twice at a pressure of 16 atmospheres (atms) for 10 seconds each time but got stuck in the vessel still inflated since the balloon never deflated and with the previously implanted stent.Negative was held but unsure of how many seconds.After removing the device which was believed to have been deflated, it was noted on angiography that the balloon markers were still in the patient and caught on the stent strut during post-dilatation.An attempt to remove the balloon using a snare device was made but it was stuck in the vessel and it is unknown if at this time the balloon was still inflated.The balloon was never able to be retrieved.Only the hub and shaft were removed.There was no difficulty removing the stylet or protective sheath.The device was prepared (air aspiration) outside the anatomy prior to use and the contrast mix was 50:50.The patient died on (b)(6) 2022 and the physician does not believe the nc trek balloon caused or contributed to the patient's death.Patient presented with multiple other severe health issues and this was not the primary cause of death.No additional information was provided.
 
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.A medical review was performed by a clinical specialist who noted the following: this was a case to treat a heavily calcified ostial right coronary artery (rca).It was reported that the patient presented with a non-st elevated myocardial infarction (nstemi) and a left ventricular ejection fraction (lvef) of 10%.Reportedly, the physician stated that the patient presented with multiple severe health issues.The nc trek balloon dilatation catheter (bdc) was reportedly prepped correctly, and the correct contrast mixture was used during the inflations.Although force was not reported as being used to remove the bdc, some amount of extreme pulling force must have been used to cause the bdc to fracture and separate leaving the balloon within the vessel.The patient expired three (3) days post-procedure for an unspecified cause.Due to the information provided, it can not be stated that the nc trek bdc was a contributing factor in this patient¿s death.The reported patient effect of death is listed in the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use as a known patient effect.The investigation was unable to determine a conclusive cause for the reported failure to deflate; however, the reported difficulty removing the device from the anatomy and stent, balloon separation, foreign body in patient, unexpected medical intervention, delay to treatment/therapy and removal of foreign body appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effect of death and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.Attachment: medwatch report #(b)(4).D10, h3 - it was initially reported that the device would be returned for analysis.Subsequent information revealed that the device was discarded and is not available for evaluation.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the ostial right coronary artery (rca) with heavy calcification.The 4.5 mm nc trek balloon dilatation catheter (bdc) was inflated twice at a pressure of 16 atmospheres (atms) for 10 seconds each time but got stuck in the vessel still inflated since the balloon never deflated and with the previously implanted stent.Negative was held but unsure of how many seconds.After removing the device which was believed to have been deflated, it was noted on angiography that the balloon markers were still in the patient and caught on the stent strut during post-dilatation.An attempt to remove the balloon using a snare device was made but it was stuck in the vessel and it is unknown if at this time the balloon was still inflated.The balloon was never able to be retrieved.Only the hub and shaft were removed.There was no difficulty removing the stylet or protective sheath.The device was prepared (air aspiration) outside the anatomy prior to use and the contrast mix was 50:50.The patient died on (b)(6) 2022 and the physician does not believe the nc trek balloon caused or contributed to the patient's death.Patient presented with multiple other severe health issues and this was not the primary cause of death.Subsequent to filing the initial report, medwatch report # (b)(4) was received; however, there was no new information provided.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key15873490
Report Number2024168-2022-11930
Device Sequence Number2468350
Product Code LOX
UDI-Device Identifier08717648152122
UDI-Public08717648152122
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number1012454-20
Device Catalogue Number1012454-20
Device Lot Number20209G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/04/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexMale
Patient Weight128 KG